Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 15, NWS Dodge City, KS

April 29, 2019Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 29, 2019, 12:53 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2019, 12:53 AM CDT (05:53 UTC)
Expired
Apr 29, 2019, 1:45 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 8:40 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS53 KDDC 290553
SVRDDC
KSC145-185-290645-
/O.NEW.KDDC.SV.W.0015.190429T0553Z-190429T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1253 AM CDT Mon Apr 29 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Pawnee County in south central Kansas...
  Stafford County in south central Kansas...

* Until 145 AM CDT.

* At 1252 AM CDT, a severe thunderstorm was located near Radium,
  moving east at 40 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  St. John, Stafford, Hudson, Seward, Radium and Zenith. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3811 9909 3827 9903 3826 9903 3826 9847
      3786 9847
TIME...MOT...LOC 0552Z 272DEG 36KT 3823 9889 

HAIL...1.50IN
WIND...<50MPH
 
$$

RBURG
3 follow-up statements
157 
WWUS53 KDDC 290604
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
104 AM CDT Mon Apr 29 2019

KSC145-290614-
/O.CAN.KDDC.SV.W.0015.000000T0000Z-190429T0645Z/
Pawnee KS-
104 AM CDT Mon Apr 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PAWNEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3803 9887 3824 9887 3826 9847 3786 9847
TIME...MOT...LOC 0604Z 272DEG 36KT 3823 9874 

$$

KSC185-290645-
/O.CON.KDDC.SV.W.0015.000000T0000Z-190429T0645Z/
Stafford KS-
104 AM CDT Mon Apr 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EASTERN STAFFORD COUNTY...

At 104 AM CDT, a severe thunderstorm was located near Seward, moving
east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
St. John, Stafford, Hudson, Seward and Zenith. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9887 3824 9887 3826 9847 3786 9847
TIME...MOT...LOC 0604Z 272DEG 36KT 3823 9874 

HAIL...1.50IN
WIND...60MPH
 
$$

JJOHNSON
076 
WWUS53 KDDC 290624
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
124 AM CDT Mon Apr 29 2019

KSC185-290645-
/O.CON.KDDC.SV.W.0015.000000T0000Z-190429T0645Z/
Stafford KS-
124 AM CDT Mon Apr 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN STAFFORD COUNTY...

At 123 AM CDT, a severe thunderstorm was located near Raymond, or 10
miles southeast of Ellinwood, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Stafford, Hudson and Zenith. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 9866 3825 9866 3826 9847 3786 9847
TIME...MOT...LOC 0623Z 272DEG 36KT 3822 9849 

HAIL...1.50IN
WIND...60MPH
 
$$

JJOHNSON
738 
WWUS53 KDDC 290635
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
135 AM CDT Mon Apr 29 2019

KSC185-290645-
/O.EXP.KDDC.SV.W.0015.000000T0000Z-190429T0645Z/
Stafford KS-
135 AM CDT Mon Apr 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STAFFORD COUNTY
WILL EXPIRE AT 145 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3795 9866 3825 9866 3826 9847 3786 9847
TIME...MOT...LOC 0635Z 272DEG 36KT 3822 9834 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:00 AM CDT, 53 minutes earlier.

Area forecast discussion, Apr 29, 12:00 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 AM CDT Mon Apr 29 2019

...updated aviation...

.SHORT TERM...(This evening through Monday)
Issued at 1232 PM CDT Sun Apr 28 2019

Severe weather chances tonight followed by a much colder, cloudy,
and windy Monday.

A shortwave moving out of eastern Colorado into western Kansas
will interact with a narrow instability axis along the border late
this afternoon. Dew points have risen into the lower to mid 50s
along the border with more lower level moisture expected to be
transported from Oklahoma into the rest of the region by this
evening. The downside to storms at least in the southern half of
the area will be a strong CAP for the whole area through the time
period.

Thunderstorms are expected to develop late this afternoon both in
northwest Kansas/northeast Colorado and southeast Colorado. Storms
in the southern parts of Colorado are mainly going to be discrete
supercells as they track into the southern half of southwest
Kansas. The northern storms are expected to evolve into a MCS line
along I-70 by this evening and continue into central Kansas for
the overnight. If the supercells can develop and get east of
highway 283 this evening...this will be the time they can interact
with the moisture coming in from Oklahoma. With good shear any
discrete supercell that can develop will have the possibility of
large hail (tennis ball or larger) and isolated tornadoes. The
northern storms won't have as robust of moisture to work with as
they move into the I-70 corridor. Inverted v soundings have been
the case so the biggest threat with those storms will be downburst
winds (70+ mph) and hail up to the size of golf balls.

Confidence will be greatest with the northern MCS line
occurring...much lower confidence for the super cell chances
tonight with the CAP. However if the supercells can form the
impacts in these isolated areas will be the greatest.

Once the convection moves out by midnight a strong cold front will
race through southwest Kansas increasing the winds out of the
north 25-40 mph with higher gusts. Post frontal stratus will
overtake the area through much of the day. 850 mb temps will be in
the 4-7 (C) range through the day. High temperatures will struggle
to get to the 60s by afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 148 PM CDT Sun Apr 28 2019

A fairly active long term forecast is upcoming with periodic
chances of storms all the way through next weekend.

Monday night the combination of a warm front lifting back in from
Oklahoma and a strong shortwave coming over the Colorado Rockies
into western Kansas will introduce more chances of rain and storms
starting around midnight for our southeast zones and overspreading
the entire region by Tuesday morning. With rain and clouds
expected through the day Tuesday another cool afternoon is
expected with highs in the upper 50s to mid 60s.

The next shortwave combining with a strong cold front will come in
Wednesday night into Thursday morning. This setup could
potentially be another marginal severe risk given the strong
baroclinic zone combining with the upper level forcing. A lot will
depend on how much sun we can get through the day and if winds can
turn more southeasterly by Wednesday afternoon.

Next chance of rain looks to be Thursday night into Friday morning
with another shortwave racing out of Colorado. The location of
this wave would put more of the northern areas in the path of some
rain and storms.

More shortwaves are in the forecast from both long term models for
Saturday and Sunday which will give us more chances of storms both
days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1200 AM CDT Mon Apr 29 2019

Storms continue to move off to the east now. This activity will continue
to drift out of the area over the next few hours. MVFR cigs will be
possible through the overnight in association with post frontal stratus.
Improvement back to VFR is expected later in the morning. Otherwise,
with fropa through the overnight winds will switch N 20-30 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  59  46  65 /  30  10  70  50
GCK  46  57  44  62 /  40  10  70  40
EHA  44  59  44  71 /  10  10  70  20
LBL  48  59  46  70 /  10  10  70  30
HYS  45  58  42  56 /  70  10  70  60
P28  55  60  52  70 /  30  10  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Sugden
Hazardous weather outlook, Apr 28, 12:55 PM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1255 PM CDT Sun Apr 28 2019

KSZ030-031-043>046-061>066-074>081-084>090-291800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1255 PM CDT Sun Apr 28 2019 /1155 AM MDT Sun Apr 28 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Two areas of severe weather are possible from 6-10 pm. The first
area will be along the I-70 corridor and the main threat will be
downburst winds potentially around 70 mph and hail to the size of
golfballs. Confidence is greatest with this area of storms. The
second area will be 1 or 2 discrete supercells developing along
and south of highway 50 near the Colorado border. As they move
east of highway 283 they will interact with a moist environment
and good shear which could produce hail tennis ball or greater and
isolated tornadoes. This area has less confidence due to a strong
cap however if a storm can develop it will produce the greater
impacts.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly between 6-10 pm tonight
for areas along the I-70 corridor and along and east of highway
283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Apr 28, 11:45 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 PM CDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             6 E ASH VALLEY          38.31N 99.10W
04/28/2019  M1.00 INCH       PAWNEE             KS   LAW ENFORCEMENT

&&

RB
Local storm report, Apr 28, 11:51 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 PM CDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             5 W HUDSON              38.10N 98.75W
04/28/2019  E1.00 INCH       STAFFORD           KS   LAW ENFORCEMENT

&&

RB
Special weather statement, Apr 28, 11:55 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1155 PM CDT Sun Apr 28 2019

KSZ045-046-065-290530-
Rush KS-Pawnee KS-Ness KS-
1155 PM CDT Sun Apr 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHWESTERN
PAWNEE AND RUSH COUNTIES UNTIL 1230 AM CDT...

At 1155 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alexander, moving southeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
La Crosse, Bazine, Otis, Bison, McCracken, Rush Center, Liebenthal,
Timken, Alexander, Ash Valley, Loretta, Nekoma, Hargrave and Shaffer.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and central Kansas.

LAT...LON 3847 9903 3820 9914 3833 9988 3869 9956
      3869 9903
TIME...MOT...LOC 0455Z 296DEG 33KT 3849 9958

FINCH
Local storm report, Apr 28, 11:58 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1158 PM CDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             1 N NESS CITY           38.47N 99.91W
04/28/2019  M0.88 INCH       NESS               KS   LAW ENFORCEMENT

&&

RB
Local storm report, Apr 28, 11:59 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 PM CDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     1 N NESS CITY           38.47N 99.91W
04/28/2019  E55 MPH          NESS               KS   LAW ENFORCEMENT

            WIND GUSTS RANGED FROM 50 TO 60 MPH.

&&

RB
Special weather statement, Apr 29, 12:48 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1248 AM CDT Mon Apr 29 2019

KSZ065-066-290630-
Stafford KS-Pawnee KS-
1248 AM CDT Mon Apr 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE AND STAFFORD
COUNTIES UNTIL 130 AM CDT...

At 1247 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pawnee Rock, or near Radium, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. John, Stafford, Hudson, Seward, Radium and Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3811 9909 3832 9904 3826 9903 3826 9847
      3786 9847
TIME...MOT...LOC 0547Z 272DEG 41KT 3825 9893

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:48 PM CDTSevere Thunderstorm WarningDDCLane, Scott57 min
Apr 28, 7:53 PM CDTTornado WarningDDCLane, Scott37 min
Apr 28, 8:12 PM CDTSevere Thunderstorm WarningDDCNess, Trego63 min
Apr 28, 8:37 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness53 min
Apr 28, 9:10 PM CDTTornado WarningDDCHodgeman, Ness18 min
Apr 28, 9:20 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego39 min
Apr 28, 9:26 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush, Stafford64 min
Apr 28, 9:58 PM CDTSevere Thunderstorm WarningDDCEllis, Rush32 min
Apr 28, 10:28 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford77 min
Apr 28, 10:46 PM CDTSpecial Weather StatementDDCNess59 min
Apr 28, 10:54 PM CDTSevere Thunderstorm WarningDDCEllis, Lane, Ness, Rush, Trego66 min
Apr 28, 11:55 PM CDTSpecial Weather StatementDDCRush35 min
Apr 29, 12:09 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush51 min
Apr 29, 12:48 AM CDTSpecial Weather StatementDDCStafford42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.